Unintentional injection of epinephrine from autoinjectors: demographics and treatment modalities

From 26 reports of an unintentional injection of epinephrine from an autoinjector published during the past 20 years:

- 69 people were affected
- 68% were reported in the past 6 years
- 58% were female
- 42% were injured in the home
- 91% sustained injury to a finger or thumb
- 65% were evaluated in an emergency department

Treatment an unintentional injection of epinephrine from an autoinjector:

- warming of the injured part was used in 25%
- nitroglycerin paste application in 9%
- local injections of phentolamine and/or lidocaine in 22%

No permanent sequelae were reported.

(Click here for Figure 1. Treatment of adrenaline induced digital ischaemia caused by auto-injector devices, for example, EpiPen. Emergency Medicine Journal 2004;21:387-388.)

The authors concluded that occurrences of unintentional injection of epinephrine from autoinjectors may be increasing.

People at risk for anaphylaxis need regular coaching in how to use epinephrine autoinjectors correctly and safely. Improved autoinjector design may be needed.

References:
Hazards of unintentional injection of epinephrine from autoinjectors: a systematic review. F Estelle R. Simons MD; Phillip L. Lieberman MD; Edward J. Read Jr MD; Eric S. Edwards BS. Annals of Allergy, Asthma and Immunology. 2009, vol. 102, no. 4, pp. 282 - 287.
Image source: EpiPen, Wikipedia, GNU Free Documentation License.

Related:
Figure 1. Treatment of adrenaline induced digital ischaemia caused by auto-injector devices, for example, EpiPen. Emergency Medicine Journal 2004;21:387-388.
Management of adrenaline (epinephrine) induced digital ischaemia in children after accidental injection from an EpiPen. I Velissariou, S Cottrell, K Berry, B Wilson. Emergency Medicine Journal 2004;21:387-388; doi:10.1136/emj.2003.005462.
Treatment of accidental digital injection of adrenaline from an auto-injector device. S J McGovern. J Accid Emerg Med. 1997 November; 14(6): 379–380.
Finger Injection with High-Dose (1:1,000) Epinephrine: Does it Cause Finger Necrosis and Should it be Treated? Colleen Fitzcharles-Bowe1, Keith Denkler2 and Don Lalonde. Hand, Volume 2, Number 1 / March, 2007.
Management options for accidental injection of epinephrine from an autoinjector: a case report. Christian Mathez, Bernard Favrat and Philippe Staeger. Journal of Medical Case Reports 2009, 3:7268.
Another Ordinary Day. Sean Donahue, DO.

Updated: 08/31/2009

No comments:

Post a Comment

Blog Widget by LinkWithin